Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 67, NWS Cheyenne, WY

June 22, 2009Banner County, Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2009, 11:37 PM MDT for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2009, 11:37 PM MDT (05:37 UTC)
Expired
Jun 23, 2009, 12:15 AM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Banner County, NE, Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:40 PM MDTHAIL 0.258 N Pine Bluffs, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 230537
SVRCYS
NEC007-105-WYC021-230615-
/O.NEW.KCYS.SV.W.0067.090623T0537Z-090623T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1137 PM MDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
  WESTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 1215 AM MDT

* AT 1134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARPENTER...OR 28 MILES EAST OF CHEYENNE...AND MOVING NORTHEAST    
  AT 25 MPH.  ANOTHER STORM WAS LOCATED ABOUT 22 MILES NORTHWEST OF
  KIMBALL AND MOVING NORTHEAST AT 20 TO 25 MPH.  VERY HEAVY RAIN IS 
  ALSO POSSIBLE WITH THESE STORMS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE BLUFFS AROUND 1205 AM MDT.
  OLIVER RESERVOIR AROUND 1215 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-80
EXIT 8 AND BUSHNELL.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 389 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4151 10408 4150 10368 4101 10387 4101 10441
TIME...MOT...LOC 0536Z 233DEG 24KT 4106 10425

$$
2 follow-up statements
000 
WWUS55 KCYS 230553
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1153 PM MDT MON JUN 22 2009

NEC007-105-WYC021-230615-
/O.CON.KCYS.SV.W.0067.000000T0000Z-090623T0615Z/
BANNER NE-KIMBALL NE-LARAMIE WY-
1153 PM MDT MON JUN 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR SOUTHEASTERN LARAMIE...WESTERN KIMBALL AND SOUTHWESTERN BANNER
COUNTIES...

AT 1152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES SOUTH OF PINE BLUFFS...OR 25 MILES WEST OF KIMBALL...MOVING 
NORTHEAST AT 20 TO 25 MPH.  ANOTHER SEVERE STORM WAS LOCATED ABOUT 
15 MILES NORTHWEST OF KIMBALL MOVING ALSO MOVING NORTHEAST AT 20 TO 
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE BLUFFS AROUND 1205 AM MDT.
  OLIVER RESERVOIR AROUND 1215 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE I-80
EXIT 8 AND BUSHNELL.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 389 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4151 10408 4150 10368 4101 10387 4101 10441
TIME...MOT...LOC 0553Z 235DEG 25KT 4110 10410

$$
000 
WWUS55 KCYS 230617
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1217 AM MDT TUE JUN 23 2009

NEC007-105-WYC021-230627-
/O.EXP.KCYS.SV.W.0067.000000T0000Z-090623T0615Z/
BANNER NE-KIMBALL NE-LARAMIE WY-
1217 AM MDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE...WESTERN
KIMBALL AND SOUTHWESTERN BANNER COUNTIES EXPIRED AT 1215 AM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...HOWEVER SMALL HAIL AND BRIEF HEAVY RAIN IS STILL POSSIBLE 
ACROSS SOUTHEAST LARAMIE COUNTY INTO WESTERN KIMBALL COUNTY THROUGH 
1 AM.

LAT...LON 4151 10408 4150 10368 4101 10387 4101 10441
TIME...MOT...LOC 0553Z 235DEG 25KT 4110 10410

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:33 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 9:33 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
933 PM MDT MON JUN 22 2009

.UPDATE...TONIGHT...
MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM
NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY
MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS
DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE
LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY
ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE
STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE
OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL.
BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME
HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH
INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR
SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED
TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR
ADJUSTMENTS BASED ON CURRENT TRENDS.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE
WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF
THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT
WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD
OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY
AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING
CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY
DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE
FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER
THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL
WAIT FOR CONSISTENCY.

&&

.AVIATION...
MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE
REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT.
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY
AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE
TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS
THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND
AREAS TO THE EAST.

&&

.FIRE WEATHER...
TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU
THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE
N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE
TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS
RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN
THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS
THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL
DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND
WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING
THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 22, 10:43 AM MDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT MON JUN 22 2009

WYZ059>070-231645-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1043 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE
STRONG IN FAR SOUTHEAST WYOMING. FOR WEDNESDAY THRU SUNDAY...THERE
IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH
PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-231645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1043 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO WEAK THUNDERSTORMS WILL ROAM ABOUT THE PANHANDLE LATE
IN THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD
BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE
PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE
DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST
NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 22, 9:28 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
928 PM MDT MON JUN 22 2009

NEZ001>003-WYZ068-230415-
BOX BUTTE-DAWES-GOSHEN-SIOUX-
928 PM MDT MON JUN 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BOX
BUTTE...SOUTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 1015 PM
MDT...

AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MOUNT EDNA...OR 15 MILES
NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.  BRIEF HEAVY RAIN AND
WIND GUSTS UP TO 50 MPH WILL ALSO OCCUR WITH THIS STORM.

KMD
Special weather statement, Jun 22, 10:18 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1018 PM MDT MON JUN 22 2009

NEZ020-054-WYZ069-070-230530-
BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS-
1018 PM MDT MON JUN 22 2009

...STRONG THUNDERSTORMS IN FAR SOUTHEAST WYOMING AND THE SOUTHWEST
PART OF THE PANHANDLE THROUGH 1130 PM...

AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
BAND OF MODERATE TO STRONG THUNDERSTORMS FROM ABOUT 10 MILES SOUTH
OF CHEYENNE NORTHEAST TO JUST SOUTH OF ALBIN.  THE STORMS WERE
MOVING NORTHEAST AT 15 TO 20 MPH.

HEAVY RAIN...SMALL HAIL AND LOTS OF LIGHTNING WILL OCCUR AS THESE
STORMS MOVE THROUGH EASTERN LARAMIE COUNTY WYOMING INTO SOUTHWEST
BANNER AND NORTHWEST KIMBALL COUNTIES NEBRASKA THROUGH 1130 PM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 358 AND
402.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 10.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
18.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:56 PM MDTSevere Thunderstorm WarningCYSSioux49 min
Jun 22, 10:24 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min
Jun 23, 12:15 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill45 min
Jun 23, 12:42 AM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff63 min
Jun 23, 12:54 AM MDTSevere Thunderstorm WarningCYSBox Butte, Cheyenne, Morrill66 min
Jun 23, 1:28 AM MDTAreal Flood AdvisoryCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more3 hr
Jun 23, 1:59 AM MDTSevere Thunderstorm WarningCYSDawes16 min
Jun 23, 5:26 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux64 min
Jun 23, 5:43 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff62 min
Jun 22, 11:24 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jun 23, 3:39 PM MDTSevere Thunderstorm WarningCYSAlbany66 min
Jun 23, 3:51 PM MDTAreal Flood AdvisoryCYSAlbany, Platte3 hr
Jun 23, 4:31 PM MDTFlash Flood WarningCYSAlbany, Platte4 hr
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.